ISRAELI STUDY HINTS AT LINK BETWEEN NAPS AND DEATHS

Growing evidence suggests that heart attacks and strokes are more likely to occur in the morning, shortly after people wake up. Among the factors thought to contribute are an increase in blood pressure and heart rate upon waking.

Now researchers wonder whether the same phenomenon could apply to waking up after an afternoon nap. A new Israeli study suggests that it may.

The researchers cautioned that they have not proved a cause-and-effect connection between siesta-waking and an increased risk of heart attack or stroke. But after following 455 70-year-old Jerusalem residents for 6 1/2 years, they did find an apparent correlation: The mortality rate among those who reported regularly taking an afternoon nap was nearly double the rate among the others.

There were 75 deaths in all during the 6 1/2 years, 55 among the 276 siesta-takers and 20 among the 179 others. The most common cause of death in the siesta group was vascular problems, such as heart attack or stroke.

The study was conducted by a team of hypertension and geriatrics specialists from Hadassah University Hospital in Jerusalem. Their results were published yesterday in the journal Archives of Internal Medicine.

"This outcome is surprising," the researchers said. "The siesta is a time-honored Mediterranean practice and naturally regarded as beneficial." A previous study in Greece found siesta-taking may have a "borderline protective effect" against cardiovascular trouble such as heart attack.

The statistical difference in the mortality rate between the nap-takers and the others held up even after other possible risk factors were accounted for. These other risk factors included a previous heart attack, a chronic illness such as diabetes or high blood pressure, and a habit such as smoking or lack of regular physical activity.

What the new research shows is that older nap-takers may have an elevated risk of dying, compared with people of the same age and health status. Exactly why remains unclear.

Researchers noted several limitations to their study, which was fairly small and relied on the individuals' own word on whether they took siestas. Nor do the data specify what time of day the deaths occurred.

But given the recent finding that blood pressure drops during a nap just as it does during a night's sleep, they said, the lack of medical attention to the possible "post-siesta phenomenon" is an oversight.

--Don Colburn

PHARMACIST ON ROUNDS REDUCES DRUG ERRORS

Including a pharmacist on the medical team that makes rounds on patients in a hospital's intensive care unit may significantly reduce the rate of injuries caused by medication errors, according to a study by Harvard researchers published last week in the Journal of the American Medical Association.

Lucian L. Leape and his colleagues at the Harvard School of Public Health compared the number and type of preventable adverse drug reactions before a pharmacist was present on the team and after one was added. In the second instance, the pharmacist also remained on the ICU for the morning to consult on cases and was available by telephone for the rest of the day.

The researchers found that once a pharmacist was added, the rate of preventable drug reactions experienced by patients dropped by 66 percent. The rate of medication errors among a control group of patients seen by a team that did not include a pharmacist was unchanged.

The addition of a pharmacist, who is not usually included on rounds in hospitals, prevented errors in a variety of ways, the study found. In 100 cases the pharmacist provided specialized drug information and in 47 instances recommended alternative medications. In 14 cases a pharmacist identified potentially serious drug interactions while medication allergies were identified in eight instances.

This study is the latest in a series of reports by Leape on ways to reduce medication errors, one of the most common causes of harm to hospitalized patients.

"Prescribing errors frequently have a cascade effect, causing errors . . . in dispensing or administration," Leape and his colleagues noted. The major cause of such errors is doctors' lack of timely and important information about drugs and patients at the time medications are ordered, they concluded.

--Sandra G. Boodman

DOCTORS SOLVE PUZZLE OF MAGICIAN'S MALADY

Magic got this man in trouble.

Doctors were puzzled when an otherwise healthy 34-year-old accountant showed up at a Belgian hospital with a chronic dry cough and shortness of breath. He had never smoked or abused drugs, and he stayed in shape by playing competitive handball. He did not recall being exposed to dust or fumes at work.

Yet scans of the lungs showed enough inflammation to make breathing difficult.

The culprit: talc dust on balloons.

It turns out the accountant was also an amateur magician, a hobby that led him to blow up as many as 3,000 balloons a week.

To test a hunch, the man's doctors had him blow up balloons nonstop for an hour--219 balloons in all--and then measured how much talc dust he had inhaled. In that hour he was exposed to nearly two-thirds of the daily limit for talc exposure set by the American Conference of Governmental Industrial Hygienists.

His doctors advised him to quit blowing up balloons and gave him a temporary dose of steroids. Within a few months, his lungs were back to normal.

"This admittedly exceptional case," Belgian doctors reported this month in The Lancet, "shows that . . . recreational as well as occupational exposures must be considered" when diagnosing lung inflammation. Occasional balloon-inflating poses no such risk, experts said.

Talc is a mineral used, among other things, to keep rubber products from sticking. The talc in some types of baby powders comes in larger particles than that used in the rubber industry--and does not pose a hazard to the lungs, said a spokesman for the Cosmetic, Toiletry and Fragrance Association.

By coincidence, the New England Journal of Medicine this month also highlighted a puzzling case involving talc.

A 69-year-old man developed a chronic cough from obstruction and scarring in the lungs--eventually linked to inhalation of talc.

The telltale clue? The man had worked for 28 years in a factory making rubber bands eight hours a day. Every time he made a rubber band, he sprayed it with talc.

--Don Colburn

THERE'S NOTHING WEIRD ABOUT LIKING SAD SONGS

Why do people love songs that make them cry?

That's a question that has baffled philosophers and psychologists for years. Researchers at Penn State University at Altoona said it's all in the artistry.

The researchers asked 53 students to listen to Elton John's version of "Candle in the Wind" rewritten for Princess Diana's funeral and "Weird Al" Yankovich's "Eat It" parody. Then they rated their enjoyment of the two recordings on a scale of 1 to 7.

More people said they enjoyed the sad Elton John song more than the humorous parody and gave the sad song significantly higher aesthetic ratings. Still, the students reported that "Candle in the Wind" made them feel more depressed but the quality of the song and the performance counterbalanced that emotion for them, the researchers reported when presenting their paper at the Eastern Psychological Association convention in the spring.

-Lexie Verdon